Januvia: Is It “Oral Byetta” or Just a Lucky Break?

I noticed a lot of comment action recently on a previous post about Januvia. I guess more and more people have now tried Merck’s new type 2 “Wonder Drug” and want to share their experiences, good and bad. Some are delighted with the glucose control sans injections, while others complain of headaches, nausea, and swollen feet and joints.Oral_vs_injections

“That doesn’t surprise me at all,” says David Kliff of Diabetic Investor, who’s done extensive comparisons of Januvia and Byetta. I queried him yesterday on whether he thought it was true that Januvia is going to “eat Byetta’s lunch.”

Apparently some Merck drug reps are pitching physicians on Januvia as the new “oral Byetta” — same glucose control effects, but easier to prescribe and teach (no injections), and easier for patients to “remain compliant.”

“Calling it ‘oral Byetta’ is a vast overstatement,” Kliff tells me. “Byetta blows it away for effectiveness in A1c results, and if you add in the weight loss effects and possible slowing of beta cell dustruction, Byetta’s a much better drug. And the fact that it’s injectable? I don’t view as that as a negative.”

Maybe not, but many people surely do.

The bigger issue is probably side effects. The nausea side effect of Byetta is well known, while Januvia claims to be side-effect-free. At least for now…

“What bothers me is what we don’t know,” Kliff says. “Look at Avandia and Actos, for example. They’ve been out for over 5 years and we’re just now learning about the bone fracture data… If side effects start to emerge, we have to ask: is it an isolated instance or is it a trend? Is it really a problem with all the DPP-4 drugs?”

(There’s also the new combo drug Janumet — Januvia with Metformin, which is relies on the Metformin for improved A1c results, but also has well-known unpleasant gastro-intestinal side effects.)

It’s looking like Merck got an incredibly lucky break here: Januvia sailed through FDA approvals and has come charging out of the gate with an “enormously successful start” (10% of new diabetic prescriptions). Meanwhile, its competitor from Novartis, Galvus, has been held up with the FDA for safety concerns. Hmmm…

Merck has every advantage here, and they’re running with it. Apparently at the recent AACE meeting in Seattle, there was a flurry of physician excitement about Januvia. “Merck has an army of salespeople, and they’re handing out samples like it’s candy,” Kliff says.

“Every drug has some drawback… If side effects do develop from Januvia, then it’s no longer this Wonder Drug, but just another drug with side effects. That’s why I think anointing it a Wonder Drug now is premature… because we don’t know so much yet,” Kliff concludes.

All I know is that there are a lot of people delighted with the effects of Byetta (after the initial nausea phase subsides).

Want to know more about Januvia and Galvus? Check out the discussion forum at Diabetes.Blog.com.

Advertisement

15 Responses

  1. Cecelia O'Brien
    Cecelia O'Brien June 1, 2007 at 11:00 am | | Reply

    I have been taking Januvia. Reaction has been burning sensation in whole body especially face. Not a happy camper.

  2. Cecelia O'Brien
    Cecelia O'Brien June 1, 2007 at 11:00 am | | Reply

    I have been taking Januvia. Reaction has been burning sensation in whole body especially face. Not a happy camper.

  3. Cecelia O'Brien
    Cecelia O'Brien June 1, 2007 at 11:00 am | | Reply

    I have been taking Januvia. Reaction has been burning sensation in whole body especially face. Not a happy camper.

  4. Lori
    Lori July 30, 2007 at 11:04 am | | Reply

    I have recently been put on Januvia and Avandamet. They both seem to be effective but I am experiencing some nausea and headaches. However, my biggest complaint is the cost of these medications. I have employeer sponsored insurance and still have to pay a great deal out of pocket for these meds. I’m not sure that I can afford taking them.

  5. Leroy Knupp
    Leroy Knupp August 10, 2007 at 2:22 pm | | Reply

    Does Janovia cause dizziness?????

  6. Leroy Knupp
    Leroy Knupp August 10, 2007 at 2:24 pm | | Reply

    does januvia cause dizziness ???

  7. JANE GRAHAM
    JANE GRAHAM September 10, 2007 at 12:38 pm | | Reply

    JANUMET IS LIKE TAKING WATER. I
    HAVE BEEN ON AMARYL 4MG BID AND
    METFORMIN 2GM DAILY. MY SUGARS
    HAVE NEVER GONE OVER 200. I HAVE
    BEEN ON JANUMET FOR 21 DAYS, AND
    HAVE HAD SUGARS IN 300 HUNDREDS.
    IS THIS COMMON?

  8. Anna Kight
    Anna Kight January 18, 2008 at 11:30 am | | Reply

    I just started 100mg Janovia and 30mg Actos for 1 wk and am still experiencing bs of up to almost 300. How long should I give these meds to prove they can help?

  9. donna miro
    donna miro April 3, 2008 at 3:52 am | | Reply

    taking janumet, last 4 weeks, having burning sensation in feet and fatigue in legs? Anybody expericne this?

  10. Lacia
    Lacia May 13, 2008 at 11:28 am | | Reply

    Does Januvia raise cholesterol?

  11. chicago gal
    chicago gal September 6, 2008 at 6:05 pm | | Reply

    Januvia samples worked great! My fourth month on it (new bottle of 3 month supply) escalated my BS to 400 yesterday. Been breaking out in hives for a week. Went to the ER yesterday, after insulin injections, BS only got to 295. They said hives from Januvia wasnt likely. My doctor added Metformin to the Januvia. Now I have horrible diarrhea again, after only ONE 500 mg dose of Met. BS is 306, and I am miserable. Had heartburn and severe constipation with Januvia. Seems like they slipped me a placebo or something with this new batch, but from reading here, seems like many have experienced this problem. Anyone break out in hives? I am afraid to eat anything, as even a tomato and cucumber sandwich sent me over 300 last night, after not eating for 9 hrs.

  12. TONY
    TONY April 26, 2009 at 8:30 pm | | Reply

    I HAVE BEEN TAKING JANUAVIA FOR ABOUT 6 WEEKS AND MY FEET LIKE BURNING I FEEL LIKE I AM STEPPING ON A HOT STOVE I STOPPED TAKING IT TODAY FOR ONLY ONE DAY I FEEL LITTLE BETTER ALSO IT DIDNT EVEN HELP ME WITH MY BS ACTUALLY MY BS JUMPED HIGHER????

  13. Jivymimi
    Jivymimi March 5, 2012 at 9:40 am | | Reply

    Anyone experience joint pain on januvia.? I have joint pain that started soon after taking Januvia. Also low energy.

  14. Meg
    Meg April 22, 2013 at 9:05 pm | | Reply

    I have had low energy, headaches, and nausea as well as muscle pain, but it seems to be getting better the longer I am on it. (Januvia)

  15. Johng398
    Johng398 April 28, 2014 at 1:11 pm | | Reply

    Thanks for this article. I’d also like to convey that it can always be hard if you find yourself in school and starting out to initiate a long history of credit. There are many college students who are only trying to live and have long or good credit history can often be a difficult thing to have. eeaafbaefbge

Leave a Reply